Winter Storm, Elkhead and Park Mountains
- When
- December 15, 1:00 AM MST to 3:30 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
A fast moving low pressure system brought heavy snow and strong winds to the mountains of western Colorado. Snowfall amounts generally ranged from 8 to 14 inches.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A fast moving low pressure system brought heavy snow and strong winds to the mountains of western Colorado. Snowfall amounts generally ranged from 8 to 14 inches. The majority of the mountains received 12 to 14 inches with local amounts around 2 feet on the Grand Mesa. Strong winds buffeted the area causing blowing and drifting snow with local whiteout conditions. The wind gusted as high as 72 mph at Dynamo in the southwestern San Juan Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 14, 3:05 PM MST, 9 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
305 PM MST SUN DEC 14 2003
.DISCUSSION...
SHORT TERM (TONIGHT-MONDAY NIGHT)...
STRONG SOUTHWEST FLOW HAS DEVELOPED OVER EASTERN UTAH AND WESTERN
COLORADO THIS AFTERNOON AS A POTENT UPPER TROUGH AND ASSOCIATED COLD
FRONT MOVE EAST ACROSS THE THE WEST COAST STATES AND THE WESTERN
GREAT BASIN. 88D IS SHOWING 35KTS AT 11K FEET MSL AND SEVERAL OF THE
MOUNTAIN RAWS SITES ARE GUSTING TO AROUND 40 MPH. PRETTY STRONG COLD
FRONT TO OUR WEST WITH A 15 TO 20 DEGREE DROP IN TEMPERATURES NOT TOO
FAR BEHIND THE FRONT ACROSS NEVADA AND PORTIONS OF UTAH. STRONG
WARM ADVECTION IS CREATING MUCH WARMER TEMPERATURES ACROSS THE
FORECAST AREA...EXCEPT FOR THE GRAND VALLEY WHERE TEMPERATURES
AREA LAGGING DUE TO THE COLDER AIR HAVING A HARDER TIME MIXING. HIGH
CLOUD SHIELD EXITING THE AREA IS ASSOCIATED WITH A WEAK WAVE MOVING
ACROSS THE AREA AND EXPECT A 3-4 HOUR PERIOD OF SCATTERED TO BROKEN
CLOUDS BEFORE THE PRE-FRONTAL CLOUDS ARRIVE THIS EVENING.
MODELS ARE A LITTLE FASTER WITH THIS SYSTEM THAN YESTERDAY. COLD
FRONT CURRENTLY EXTENDS FROM NORTH CENTRAL UTAH TO ABOUT DESERT
ROCK NEVADA AND WILL REACH NORTHEAST UTAH AROUND 9 OR 10 PM, AND
THE DURANGO AREA AROUND DAYBREAK MONDAY. SYSTEM IS PROGRESSIVE
AND WILL MOVE ACROSS THE AREA PRETTY QUICK. HOWEVER, A SUBSTANTIAL
AMOUNT OF COLD AIR AND DYNAMICS WITH THIS SYSTEM COMBINED WITH STRONG
NORTHWEST FLOW IN THE COLD AIR MONDAY SHOULD BRING LOW END WARNING
AND ADVISORY SNOW AMOUNTS TO THE MOUNTAINS AND NORTHWEST COLORADO
VALLEYS. STRONG WINDS WILL PRODUCE LOTS OF BLOWING AND DRIFTING
AS WELL. H7-H5 LAPSE RATES PROGGED AT 7 TO -7.5 DEGREES C/KM ALONG
THE FRONT AND STEEPEN TO 7-8 DEGREES C/KM MONDAY AS A MINUS 30-
34 DEGREE CELSIUS COLD CORE MOVE ACROSS THE AREA AND H7 TEMPERATURES
DROP TO AROUND MINUS 15 CELSIUS. EXPECT THE LOWER CENTRAL VALLEYS TO
PICK UP SOME LIGHT SNOW ACCUMULATIONS, GENERALLY IN THE 1-3 INCH
RANGE. AREAS TOWARD THE UPPER END OF THE UNCOMPAHGRE RIVER BASIN
COULD SEE HIGHER AMOUNTS WITH NORTHWEST FLOW CONVERGING INTO THAT
AREA. SNOWS WILL BE TAPERING OFF ACROSS EASTERN UTAH MONDAY
AFTERNOON AS STRONG SUBSIDENCE BEGINS MOVING OVER THE AREA IN
NORTHWEST FLOW.
MODERATE NORTHERLY FLOW ACROSS THE FORECAST AREA MONDAY NIGHT WITH A
VERY COLD AIR MASS IN PLACE (H7 TEMPS DROP TO -16C BY 12Z/TUE) BEHIND
THE STORM. RESIDUAL MOISTURE AND NORTHWEST FLOW WILL SUSTAIN
LINGERING SNOW SHOWERS IN THE MOUNTAINS ALONG THE DIVIDE THROUGH AT
LEAST MIDNIGHT BEFORE ENDING. CLEARING SKIES WILL OCCUR DURING THE
EVENING ACROSS EASTERN UTAH AND THE WESTERN COLORADO VALLEYS. CLEAR
SKIES AND FRESH SNOWPACK ANTICIPATED...EXPECT TEMPS TO RAPIDLY FALL
OVERNIGHT. SUB-ZERO TEMPS LIKELY IN THE MOUNTAINS AND HIGH VALLEYS BY
TUES MORNING.
LONG TERM (TUESDAY THROUGH SUNDAY)...
TUESDAY...STRONG HIGH PRESSURE OVER THE AREA WILL RESULT IN DRY AND
STABLE CONDITIONS. COLD AFTERNOON EXPECTED AFTER VERY COLD START TO
THE DAY. STRONG SURFACE INVERSIONS WILL LIMIT DIURNAL TEMPERATURE
RISE...ESPECIALLY OVER THE VALLEYS.
WEDNESDAY AND THURSDAY...HIGH PRESSURE ALOFT STRENGTHENS OVER THE
WESTERN CONUS DUE TO A DEEPENING TROUGH ALONG 140W. TEMPERATURES
IN THE HIGH COUNTRY WILL MODERATE SOME...BUT STRONG SURFACE BASED
INVERSIONS WILL KEEP WARMING TREND MINIMAL FOR THE LOWER VALLEYS.
WEAK VORTICITY LOBE IN ADVANCE OF BUILDING RIDGE BRUSHES THE NORTHERN
ZONES ON WEDNESDAY WITH JUST AN INCREASE IN MID TO HIGH CLOUDS.
FRIDAY THROUGH SUNDAY...RIDGE ALOFT SHIFTS EASTWARD WITH THE FLOW
ALOFT BECOMING SOUTHWESTERLY. VALLEY INVERSIONS WILL WEAKEN AND
TEMPS MAY RISE TO ABOVE NORMAL. THE GFS MODEL SHOWS A SPLITTING
TROUGH MOVING ACROSS THE GREAT BASIN SATURDAY MORNING...THEN THE
TROUGH BECOMES A CLOSED CIRCULATION CENTERED OVER NEW MEXICO BY
SUNDAY MORNING. EXPECT FUTURE MODEL RUNS TO HAVE DIFFERENT
SOLUTIONS ON THE TRACK AND INTENSITY OF NEXT WEEKENDS TROUGH.
BUT WILL HAVE THE HIGHEST POPS ON SATURDAY FOR ALL AREAS...THEN
INDICATE A DECREASING CHANCE OF SNOW ON SUNDAY AS TROUGH MOVES EAST.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING LATE TONIGHT THROUGH MONDAY FOR
COZN 4/9/10/12/13/17/18/19.
WINTER WEATHER ADVISORY LATE TONIGHT THROUGH MONDAY FOR COZN
1/2/3/5.
.UT...WINTER WEATHER ADVISORY LATE TONIGHT THROUGH MONDAY
MORNING FOR UTZN 23/25/28.
&&
TAL/DJN/PFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MST SUN DEC 14 2003 COZ001>014-017>023-UTZ022>025-027>029-151300- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MST SUN DEC 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SOUTHWEST WINDS 20 TO 35 MPH WITH STRONGER GUSTS WILL DEVELOP ACROSS THE MOUNTAINS THIS AFTERNOON...POSING A HAZARD TO HIGH PROFILE VEHICLES TRAVERSING MOUNTAIN PASSES. A COLD PACIFIC STORM WILL BRING WIND AND ACCUMULATING SNOW TO MUCH OF EASTERN UTAH AND WESTERN COLORADO TONIGHT...CREATING HAZARDOUS DRIVING CONDITIONS IN MANY AREAS BY MONDAY MORNING. THERE IS CURRENTLY A WINTER STORM WATCH FOR THE WESTERN COLORADO AND SOUTHEAST UTAH MOUNTAINS LATE TONIGHT. DETAILS ON THE WINTER STORM WATCH CAN BE OBTAINED AT THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEBSITE AT: WWW.CRH.NOAA.GOV/GJT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... WIND AND SNOW WILL CONTINUE TO AFFECT MUCH OF THE AREA MONDAY... WITH A WINTER STORM WATCH CONTINUING FOR THE WESTERN COLORADO AND SOUTHEAST UTAH MOUNTAINS UNTIL MONDAY EVENING. SNOW AND BLOWING SNOW WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES FOR TRAVELERS CROSSING THE MOUNTAINS. SNOW WILL DIMINISH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. JAD
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332091, 5332092, 5332093, 5332174, 5332175, 5332176.